question-icon

What causes ankle swelling while on Xarelto for atrial fibrillation?

default
Posted on Mon, 1 Jun 2015
Question: I take xarelto for fibrillation, which never seems to be in control. Recently my ankles started to swell daily and I've put on 10 pounds very quickly. ( in a month or so) even though I've been trying to lose weight.

The cardiologist said swelling wasn't from the Ned's, but here online it is listed as a common side effect.

Any idea what could be going on and what I can do about it?
doctor
Answered by Dr. Ilir Sharka (1 hour later)
Brief Answer:
A differential diagnosis could identify the cause of swelling.

Detailed Answer:

Hello!

Thank you for asking on HCM!

I understand your concern, and would like to explain that facing the above mentioned clinical scenario, the very first abnormality to rule out is an impaired cardiac function.

This may be due to any possible cardiomyopathies (such as dilated, hypertrophic, valular, etc), that may produce clinical signs of heart failure. As you declare that your atrial fibrillation never seems to be in control, a possible option to consider is tachycardiomyopathia. All the above alternatives, could be investigated by a comprehensive cardiac evaluation coupled by a careful cardiac ultrasound.

Other causative factors should be considered in turn. A lower limbs veins insufficiency, any eventual kidney dysfunctions, or other drugs side effects (such as calcium channel blockers) should be ruled out.

So, a differential diagnosis by exclusion shoul be carefully performed.

Hope to have been helpful to you!

Feel free to ask me whenever you need! Greetings! Dr. Iliri
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 8704 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes ankle swelling while on Xarelto for atrial fibrillation?

Brief Answer: A differential diagnosis could identify the cause of swelling. Detailed Answer: Hello! Thank you for asking on HCM! I understand your concern, and would like to explain that facing the above mentioned clinical scenario, the very first abnormality to rule out is an impaired cardiac function. This may be due to any possible cardiomyopathies (such as dilated, hypertrophic, valular, etc), that may produce clinical signs of heart failure. As you declare that your atrial fibrillation never seems to be in control, a possible option to consider is tachycardiomyopathia. All the above alternatives, could be investigated by a comprehensive cardiac evaluation coupled by a careful cardiac ultrasound. Other causative factors should be considered in turn. A lower limbs veins insufficiency, any eventual kidney dysfunctions, or other drugs side effects (such as calcium channel blockers) should be ruled out. So, a differential diagnosis by exclusion shoul be carefully performed. Hope to have been helpful to you! Feel free to ask me whenever you need! Greetings! Dr. Iliri